Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Side effects from TB drugs and ARV's??
May 14, 2009

Hello, Thanks a lot for taking your time to answer our questions.

I have a brother who is HIV+ in Africa and is takign ARV's. Recently he was diagnised with TB. He was admitted in hospital for 14 days. He is currently at home taking both TB drugs and ARV's. He has been on TB drugs for about 3 weeks now.

He has been complaining a lot of pain in the legs. Three days ago he started taking painkillers and they have helped a lot to ease the pain.

Is this pain in the legs normal when one is taking TB and HIV drugs? He is really worried about the pain in the legs.

Response from Dr. McGowan

Thanks for your question.

TB is such a common infection in people with HIV in Africa, it takes advantage of HIV's effects on teh immune system.

The pain in your brother's legs could be from several sources: 1) HIV can cause neuropathy (nerve damage) that often causes numbness or burning in the feet/hands/legs. Certain anti-HIV medications may also cause this effect, however the short time your brother has been on meds makes this less likely. 2) TB can effect the bones around the spine and cause nerve impingement. If there is back pain or true weakness or progressive pain (especially if it is predominantly on one side of the body), this could be a possibility and might get worse on anti-HIV treatment because the immune system gets stronger on treatment and starts to fight back against the TB, causing more inflammation and swelling, this is called "Immune Reconstitution Inflammatory Syndrome" (IRIS). 3) IRIS can cause body aches, fever, swollen glands, this is especially true when TB and HIV meds are started at the same time. 4) Some medicines to treat TB, such as rifampin, can cause body aches.

It is important that your brother discuss these symptoms with his doctor to be sure that he is appropriately managed. Treating TB and HIV can be very complicated and regimens for both have to be chosen carefully to avoid drug interactions.

I wish him success and good health.

Joe



Previous
Please can you clarify?
Next
Can I get back on Atripla?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement